Tornadoes · United States · North Dakota · 2023
Unrated tornado, LaMoure County, North Dakota, July 7, 2023
This Unrated tornado ran 0.2 miles across LaMoure County on July 7, 2023, touching down at 1:37 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 7, 2023
- Touchdown
- 1:37 PM CDT (18:37 UTC)
- Lifted
- 1:39 PM CDT (18:39 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- LaMoure County
- Touchdown point
- 46.540, -98.200
- Lift-off point
- 46.538, -98.197
- Record number
- 2307071237-01
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:49 UTC | 19:15 UTC | Tornado Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 16:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 7, 12:47 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 7, 12:47 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1247 PM CDT Fri Jul 7 2023 .UPDATE... Issued at 1222 PM CDT Fri Jul 7 2023 The cold front is currently located in northeastern LaMoure county down to southern Emmons county. A line of convection is forming along the convergence axis of the front. Thunderstorms are going to form in the next hour as instability increases. 1000j/kg of MLCAPE will sustain storm development into the early afternoon as the front progresses out of the state. DCAPE of 800j/kg could support gusty erratic winds from thunderstorm downdrafts. There is hardly any shear so the severe threat remains low at this time. UPDATE Issued at 913 AM CDT Fri Jul 7 2023 A cold front continues to move through central North Dakota just making into the Bismarck area. Winds will switch out of the north as the front moves across the state. Thunderstorms are expected to form along the front this afternoon mainly in the southern James River Valley. Marginal severe weather is possible from thunderstorms this afternoon see the short term discussion for more information. No changes have been made this forecast as the forecast remains on track. UPDATE Issued at 628 AM CDT Fri Jul 7 2023 Cold front is situated from around Rugby to Beach this morning and will continue to track south and east. Only made some minor changes to sky cover and pops early this morning. Otherwise no changes to the going forecast. && .SHORT TERM...(Today and Tonight) Issued at 345 AM CDT Fri Jul 7 2023 Thunderstorm chances today will be the main forecast issue for the short term period. Currently, surface low pressure was located over north central ND with a cold front poised to drop south through the forecast area today. Isolated shower activity was situated from around Stanley east northeast to Rolla, and was tracking to the southeast. Farther to the south, another area of isolated convection has been anchored over Adams county for the past few hours within and area of surface moisture convergence. Fortunately, other that the movement, or lack thereof, heavy rain parameters are not significant here. For the rest of the overnight hours and today, the cold front will drop slowly south through the morning and is forecast to be between the Highway 2 and Highway 200 corridor by 12 UTC. The isolated shower activity may linger here through around 12 UTC but will be of little consequence during this early morning timeframe. To the south, as the are of moisture convergence slides to the east, with an axis of instability, there were some earlier CAMS that were developing convection over north central into northeast SD near the ND border or possibly just into our southern JRV. Latest CAMS seem to have backed off on this, and are a little farther south with any convection. Can't completely rule something out over the far south central into the southern JRV early this morning, but at this time the chances look minimal. By mid to late morning the cold front looks to have pushed through all but the far south central and into the James River Valley. Here it looks to linger a bit before pushing through the forecast are by mid-late afternoon. Along and ahead of the cold front we will see moisture pooling, increasing instability with RAP forecast ML Capes of around 1500 J/kg from around southern Emmons county into far southern Stutsman county early this afternoon, and sliding slowly southeast through the far southeast CWA through the afternoon. Bulk shear in this area is weak, generally 15 to 20 knots, but does increase a bit to maybe 25-30 knots late in the day as shear increases behind the cold front. CAMS generally depict convection developing in the 18-20 UTC timeframe and sliding southeast, out of the CWA by around 22-23 UTC. It's possible that some additional post frontal convection develops and lingers over the far southeast CWA into the early evening. It's possible we see a few strong to severe storms this afternoon over the far south central into the southern JRV, with the main hazards being quarter sized hail and 60 mph winds Convection should be exiting the forecast area early this evening if it hasn't already. However later this evening and overnight a secondary speed max drops south through the forecast area while returning warm advection spreads from Montana into western ND. Where the warm advection meets up with the RRQ of the speed max, think there will be an area of showers spreading into western ND late tonight. Highs today will be mainly in the 70s with low tonight in the mid 40s to mid 50s. .LONG TERM...(Saturday through Thursday) Issued at 345 AM CDT Fri Jul 7 2023 Chances for showers and thunderstorms and seasonable temperatures highlight the extended forecast period. Over the weekend we see a slight warmup, with temperatures topping out in the mid to upper 80s on Sunday. NBM pops through the weekend are minimal. However, with a northwest flow aloft we will continue to see impulses slide southeast through the forecast area. We expect there will be isolated to scattered areas of showers and thunderstorms each day. However predictability will be low given the nature of the timing/placement issues within the northwest flow pattern. On Sunday, with warmer temperatures and possibly a backdoor cold front sliding through, the potential for a strong to severe storm looks a little better, but given the low predictability it seems a bit early to message this. Especially since NBM pops are basically nil across the forecast area Sunday. Early next week NBM ensemble temperatures show an increasing spread due to the interaction of a deep upper Trough over Canada and an approaching upper ridge moving through the Rockies. Eventually it looks like the cooler Canadian upper low may win out by the middle of next week. But until then we will continue to see near daily chances for isolated to scattered showers and thunderstorms with a low predictability in exactly where or when they will occur. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1222 PM CDT Fri Jul 7 2023 The cold front continues to push southward, as the front has moved through Jamestown and Linton. Showers are possible around Jamestown in the next few hours as thunderstorm chances continue to diminish. Amendments will be made if storms form near the Jamestown area. Breezy northerly winds will subside by sunset with the wind veering out of the south by tomorrow morning. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Johnson SHORT TERM...TWH LONG TERM...TWH AVIATION...Johnson
Hazardous weather outlook, Jul 7, 12:21 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1221 PM CDT Fri Jul 7 2023 NDZ001>005-009>013-017>023-025-031>036-040>045-081730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 1221 PM CDT Fri Jul 7 2023 /1121 AM MDT Fri Jul 7 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ037-046>048-050-051-081730- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1221 PM CDT Fri Jul 7 2023 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe storms are possible this afternoon from far south central ND into the James River Valley. The main hazards will be quarter sized hail and 60 mph winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 7, 12:52 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1252 PM CDT Fri Jul 7 2023
NDZ048-050-051-071815-
La Moure ND-Dickey ND-McIntosh ND-
1252 PM CDT Fri Jul 7 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
LAMOURE, NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES
THROUGH 115 PM CDT...
At 1252 PM CDT, a strong thunderstorm was located capable of
producing a landspout over Edgeley, or 25 miles northwest of
Ellendale, moving southeast at 15 mph.
HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Merricourt City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4628 9911 4629 9904 4634 9904 4645 9869
4628 9833 4609 9894
TIME...MOT...LOC 1752Z 319DEG 13KT 4634 9873
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARGROVESpecial weather statement, Jul 7, 1:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
117 PM CDT Fri Jul 7 2023
NDZ048-050-051-071845-
La Moure ND-Dickey ND-McIntosh ND-
117 PM CDT Fri Jul 7 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LAMOURE,
NORTHWESTERN DICKEY AND NORTHEASTERN MCINTOSH COUNTIES THROUGH 145 PM
CDT...
At 117 PM CDT, strong thunderstorms were located capable of producing
a landspout along a line extending from 8 miles north of La Moure to
6 miles east of Merricourt City to 9 miles southwest of Kulm.
Movement was southeast at 15 mph.
HAZARD...Landspouts, wind gusts to 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Merricourt City around 120 PM CDT.
Lamoure around 135 PM CDT.
Other locations in the path of these storms include La Moure and La
Moure City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4612 9853 4606 9898 4628 9918 4628 9904
4632 9903 4637 9870 4656 9829 4642 9803
4631 9818
TIME...MOT...LOC 1817Z 330DEG 13KT 4647 9824 4624 9863 4621 9909
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HARGROVEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
6.6 hours before the tornado, 183 km from the path. July 7, 2023.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -110 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.7 K/km
Aberdeen, SD (KABR), 00:00Z
5.4 hours after it, 183 km from the path. July 8, 2023.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -141 J/kg
- Surface CAPE
- 784 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Oakes (2D5), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:15 UTC | 71.6 | 64.4 | 200° 12 kt | 1013.5 | ||
| 17:35 UTC | 71.6 | 64.4 | 200° 12 kt | 1013.9 | ||
| 17:55 UTC | 73.4 | 64.4 | 220° 12 kt | 1013.5 | ||
| 18:15 UTC | 73.4 | 64.4 | 230° 12 kt | 1013.2 | ||
| 18:35 UTC | 75.2 | 64.4 | 210° 11 kt | 16 | 1013.2 | |
| 18:55 UTC | 75.2 | 64.4 | 210° 12 kt | 1013.2 | ||
| 19:15 UTC | 73.4 | 62.6 | 230° 9 kt | 16 | 1013.5 | |
| 19:35 UTC | 71.6 | 64.4 | 250° 6 kt | 1013.2 | -RA | |
| 19:55 UTC | 69.8 | 66.2 | 250° 6 kt | 1012.9 | ||
| 20:15 UTC | 69.8 | 66.2 | 260° 7 kt | 1013.2 | ||
| 20:35 UTC | 69.8 | 68 | 270° 4 kt | 1013.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 122 km away, was scanning. The volume nearest the touchdown began at 18:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:37 UTC | LANDSPOUT | 8 Se Marion | Lamoure, ND | Video on social media of a non-supercell landspout tornado on the ground for 2 minutes. |
| 19:00 UTC | TORNADO | 5 N Verona | Lamoure, ND | Ongoing tornado reported from law enforcement. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 7, 2023
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.